Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 35, NWS Wichita, KS

September 22, 20085 counties in Kansas

NWS Wichita, KS issued this wind advisory at Sep 22, 2008, 8:22 AM CDT for 5 counties in Kansas. It took effect at Sep 22, 2008, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2008, 8:22 AM CDT (13:22 UTC)
In effect from
Sep 22, 2008, 12:00 PM CDT
Expired
Sep 22, 2008, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 221322
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
822 AM CDT MON SEP 22 2008


KSZ032-033-047-048-050-230000-
/O.NEW.KICT.WI.Y.0035.080922T1700Z-080923T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
822 AM CDT MON SEP 22 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

SOUTH WINDS WILL INCREASE TO BETWEEN 25 AND 35 MPH WITH SOME GUSTS
TO NEAR 40 MPH BY THIS AFTERNOON. THESE GUSTY WINDS WILL START TO
DECREASE AROUND SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

LAWSON
2 follow-up statements
000 
WWUS73 KICT 221958
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT MON SEP 22 2008

KSZ032-033-047-048-050-230000-
/O.CON.KICT.WI.Y.0035.000000T0000Z-080923T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
258 PM CDT MON SEP 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH WILL PERSIST
UNTIL EARLY THIS EVENING. THE WINDS ARE EXPECTED TO DIMINISH
AROUND SUNSET. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KICT 222352
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT MON SEP 22 2008


KSZ032-033-047-048-050-230100-
/O.EXP.KICT.WI.Y.0035.000000T0000Z-080923T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
652 PM CDT MON SEP 22 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

THE SOUTH WIND WILL CONTINUE TO DIMINISH TO SPEEDS OF 15 TO 25 MPH
THIS EVENING. 

$$

COX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Sep 22, 6:27 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 22, 6:27 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
627 AM CDT MON SEP 22 2008

.DISCUSSION...

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COULD SEE SOME ISOLATED SHRA IN AND NEAR THE KSLN TAF SITE UNTIL
AROUND 14Z AS MID LEVEL LIFT LEADS TO A FEW SPRINKLES.  DRY LOW
LAYERS WILL MEAN MAINLY VIRGA SOUTH OF KSLN...BUT COULD SEE SOME
SPRINKLES ACTUALLY REACH THE GROUND NORTH OF KSLN.

THE REST OF THE REGION WILL SEE VFR CONDITIONS PREVAIL...WITH THE
MAIN CONCERN BEING SURFACE WINDS INCREASING TO 25 TO 25 KTS AS
SURFACE TROUGH ALONG THE FRONT RANGE OF THE ROCKIES INCREASES THE
PRESSURE GRADIENT ACROSS THE AREA. THE GUSTY WINDS WILL MAINLY BE
FOUND IN WESTERN SECTIONS OF THE FORECAST AREA NEAR KRSL/KSLN/KSLN
AND KICT.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 255 AM CDT MON SEP 22 2008/

DISCUSSION...

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES IN CENTRAL KANSAS
FOR THE NEXT FEW DAYS AND GUSTY WINDS IN CENTRAL KANSAS TODAY.

TODAY-TONIGHT:
LIFT ON THE 310K ISENTROPIC SURFACE IS THE FOCUS FOR SOME MID-LEVEL
CLOUDS EARLY THIS MORNING. THE RUC SHOWS THAT THIS ISENTROPIC LIFT
WILL CONTINUE THROUGH THE MORNING...SO CANNOT RULE OUT A SHOWER OR
TWO IN PARTS OF CENTRAL KANSAS. WILL LEAVE SOME LOW PRECIPITATION
CHANCES FOR THE MORNING IN THAT AREA...WHILE THE REST OF THE
FORECAST AREA WILL REMAIN DRY.

THE OTHER CONCERN FOR TODAY IS HOW STRONG THE WINDS WILL BE ACROSS
CENTRAL KANSAS. BUFKIT MOMENTUM TRANSFER SHOWS THAT WINDS WOULD MOST
LIKELY GUST TO 30 TO 35 KNOTS AT RUSSELL DURING THE AFTERNOON...SO
WE WILL HOLD OFF ON A WIND ADVISORY FOR NOW.

TUESDAY-THURSDAY:
THE MODELS BRING A LOW AND WEAK BOUNDARY INTO THE REGION ON
WEDNESDAY...BUT BOTH THE GFS AND ECMWF KEEP THE BOUNDARY NORTH OF
THE AREA. WITH THE EXPECTATION THAT THE FRONT WILL MAKE IT SOUTH
INTO RUSSELL AND LINCOLN COUNTIES...WILL KEEP SOME PRECIPITATION
CHANCES IN THAT AREA FOR TUESDAY INTO WEDNESDAY.

TEMPERATURES WILL BE A BIT TRICKY DURING THIS TIME WITH THE BOUNDARY
IN THE AREA AND CLOUDS. HIGH TEMPERATURES BELOW MOS GUIDANCE LOOK
REASONABLE...AND WILL STILL BE A FEW DEGREES ABOVE NORMAL FOR THIS
TIME OF YEAR.

FRIDAY-SUNDAY:
DIFFERENCES IN THE DETAILS OF THE FORECAST BECOME MORE EVIDENT
TOWARD THE WEEKEND AS THE MODEL SOLUTIONS DIVERGE. DOES NOT LOOK
LIKE ANY MAJOR SYSTEMS WILL BE MOVING THROUGH THE REGION...BUT
TEMPERATURES ARE NOT CLEAR CUT AT THIS TIME. THE CURRENT FORECAST IS
QUITE REASONABLE...SO NO CHANGES WILL BE MADE AT THIS TIME.

SCHRECK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT IN CENTRAL KANSAS.
LATEST RUC ANALYSIS WAS SHOWING MID LEVEL FLOW CONTINUING TO VEER
OUT WHICH MAY ALLOW FOR SOME DEVELOPMENT ALONG THE MID LEVEL SHEAR
AXIS (700-600MB). STILL PLAN ON KEEPING A MENTION OF 3-5SM BR AT
THE CNU TAF SITE WHERE THE BOUNDARY LAYER WILL DECOUPLE SOME. WE
HAVE CRANKED UP WIND SPEEDS A BIT MAINLY IN CENTRAL KANSAS
TOMORROW AS THE LEE TROF STRENGTHENS DURING THE AFTERNOON. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  65  84  64 /  10  10  10  10
HUTCHINSON      85  64  84  63 /  10  10  10  10
NEWTON          84  64  83  63 /  10  10  10  10
ELDORADO        83  63  82  62 /  10  10  10  10
WINFIELD-KWLD   85  64  84  64 /  10  10  10  10
RUSSELL         87  63  85  61 /  10  10  20  20
GREAT BEND      87  63  84  61 /  10  10  20  20
SALINA          87  64  85  63 /  20  10  10  20
MCPHERSON       85  64  84  63 /  10  10  10  20
COFFEYVILLE     83  62  85  62 /  10  10   0   0
CHANUTE         83  62  84  61 /  10  10  10  10
IOLA            82  62  84  61 /  10  10  10  10
PARSONS-KPPF    83  62  85  63 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 22, 5:16 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT MON SEP 22 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
516 AM CDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF
CENTRAL KANSAS THIS MORNING. ANY STORMS THAT DEVELOP ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH
WEDNESDAY. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.